Coarse density of subsets of moduli space
Annales de l'Institut Fourier, Volume 71 (2021) no. 3, pp. 1121-1134.

We show that an algebraic subvariety of the moduli space of genus g Riemann surfaces is coarsely dense with respect to the Teichmüller metric (or Thurston metric) if and only if it has full dimension. We apply this to determine which strata of abelian differentials have coarsely dense projection to moduli space. Furthermore, we prove a result on coarse density of projections of GL 2 ()-orbit closures in the space of abelian differentials.

Nous montrons qu’une sous-variété algébrique de l’espace de module des courbes de genre g est grossièrement dense pour la métrique de Teichmuller (ou la métrique de Thurston) si et seulement si la variété est de dimension maximale. En guise d’application, nous déterminons les strates des différentielles abéliennes dont la projection est grossièrement dense dans l’espace de modules. De plus, nous obtenons un résultat sur les clôtures des GL 2 () orbites dans l’espace des différentielles abéliennes pour lequel les projections sont grossièrement denses.

Online First:
Published online:
DOI: 10.5802/aif.3418
Classification: 57M50, 30F60, 32G15
Keywords: Teichmüller Theory, Subvarieties of moduli space, Abelian differentials
Mot clés : Teichmüller Theory, Subvarieties of moduli space, Abelian differentials
Dozier, Benjamin 1; Sapir, Jenya 2

1 Stony Brook University Department of Mathematics Stony Brook, NY 11794-3651 (USA)
2 Binghamton University Department of Mathematics PO Box 6000 Binghamton, New York 13902-6000 (USA)
License: CC-BY-ND 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
     author = {Dozier, Benjamin and Sapir, Jenya},
     title = {Coarse density of subsets of moduli space},
     journal = {Annales de l'Institut Fourier},
     pages = {1121--1134},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {71},
     number = {3},
     year = {2021},
     doi = {10.5802/aif.3418},
     language = {en},
     url = {}
AU  - Dozier, Benjamin
AU  - Sapir, Jenya
TI  - Coarse density of subsets of moduli space
JO  - Annales de l'Institut Fourier
PY  - 2021
SP  - 1121
EP  - 1134
VL  - 71
IS  - 3
PB  - Association des Annales de l’institut Fourier
UR  -
DO  - 10.5802/aif.3418
LA  - en
ID  - AIF_2021__71_3_1121_0
ER  - 
%0 Journal Article
%A Dozier, Benjamin
%A Sapir, Jenya
%T Coarse density of subsets of moduli space
%J Annales de l'Institut Fourier
%D 2021
%P 1121-1134
%V 71
%N 3
%I Association des Annales de l’institut Fourier
%R 10.5802/aif.3418
%G en
%F AIF_2021__71_3_1121_0
Dozier, Benjamin; Sapir, Jenya. Coarse density of subsets of moduli space. Annales de l'Institut Fourier, Volume 71 (2021) no. 3, pp. 1121-1134. doi : 10.5802/aif.3418.

[1] Abikoff, William Augmented Teichmüller spaces, Bull. Am. Math. Soc., Volume 82 (1976) no. 2, pp. 333-334 | DOI | MR | Zbl

[2] Abikoff, William Degenerating families of Riemann surfaces, Ann. Math., Volume 105 (1977) no. 1, pp. 29-44 | DOI | MR | Zbl

[3] Bers, Lipman Spaces of degenerating Riemann surfaces, Discontinuous groups and Riemann surfaces (Proc. Conf., Univ. Maryland, College Park, Md., 1973) (Annals of Mathematics Studies), Volume 79, Princeton University Press, 1974, pp. 43-55 | DOI | MR | Zbl

[4] Chen, Dawei Covers of elliptic curves and the moduli space of stable curves, J. Reine Angew. Math., Volume 649 (2010), pp. 167-205 | DOI | MR | Zbl

[5] Deligne, Pierre; Mumford, David The irreducibility of the space of curves of given genus, Publ. Math., Inst. Hautes Étud. Sci. (1969) no. 36, pp. 75-109 | DOI | Numdam | MR | Zbl

[6] Earle, Clifford J.; Marden, Albert Holomorphic plumbing coordinates, Quasiconformal mappings, Riemann surfaces, and Teichmüller spaces (Contemporary Mathematics), Volume 575, American Mathematical Society, 2012, pp. 41-52 | DOI | MR | Zbl

[7] Eskin, Alex; Mirzakhani, Maryam; Mohammadi, Amir Isolation, equidistribution, and orbit closures for the SL (2,) action on moduli space, Ann. Math., Volume 182 (2015) no. 2, pp. 673-721 | DOI | MR | Zbl

[8] Farb, Benson; Margalit, Dan A primer on mapping class groups, Princeton Mathematical Series, 49, Princeton University Press, 2012, xiv+472 pages | MR

[9] Fay, John D. Theta functions on Riemann surfaces, Lecture Notes in Mathematics, 352, Springer, 1973, iv+137 pages | MR

[10] Filip, Simion Splitting mixed Hodge structures over affine invariant manifolds, Ann. Math., Volume 183 (2016) no. 2, pp. 681-713 | DOI | MR | Zbl

[11] Gendron, Quentin The Deligne-Mumford and the incidence variety compactifications of the strata of Ω g , Ann. Inst. Fourier, Volume 68 (2018) no. 3, pp. 1169-1240 | DOI | MR | Zbl

[12] Hubbard, John H.; Koch, Sarah An analytic construction of the Deligne-Mumford compactification of the moduli space of curves, J. Differ. Geom., Volume 98 (2014) no. 2, pp. 261-313 | MR | Zbl

[13] Kra, Irwin Horocyclic coordinates for Riemann surfaces and moduli spaces. I. Teichmüller and Riemann spaces of Kleinian groups, J. Am. Math. Soc., Volume 3 (1990) no. 3, pp. 499-578 | DOI | MR | Zbl

[14] Marden, Albert Geometric complex coordinates for Teichmüller space, Mathematical aspects of string theory (San Diego, Calif., 1986) (Advanced Series in Mathematical Physics), Volume 1, World Scientific, 1987, pp. 341-354 | DOI | MR | Zbl

[15] Taylor, Joseph L. Several Complex Variables with Connections to Algebraic Geometry and Lie Groups, Graduate Studies in Mathematics, American Mathematical Society, 2002

[16] Thurston, William P. Minimal stretch maps between hyperbolic surfaces (1998) (

[17] Wolpert, Scott A. Families of Riemann surfaces and Weil–Petersson geometry, CBMS Regional Conference Series in Mathematics, 113, American Mathematical Society, 2010, viii+118 pages | DOI | MR

Cited by Sources: